Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 298, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 9, 2012, 3:29 PM EDT for Claiborne County, Hancock County, Tennessee; Lee County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2012, 3:29 PM EDT (19:29 UTC)
- Expired
- Aug 9, 2012, 4:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Claiborne County, TN, Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2387 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
924
WUUS54 KMRX 091929
SVRMRX
TNC025-067-VAC105-092015-
/O.NEW.KMRX.SV.W.0298.120809T1929Z-120809T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 PM EDT THU AUG 9 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAIBORNE COUNTY IN EAST TENNESSEE...
HANCOCK COUNTY IN EAST TENNESSEE...
LEE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 415 PM EDT
* AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
EAST OF HARROGATE-SHAWANEE...OR 13 MILES EAST OF MIDDLESBORO...AND
MOVING NORTHEAST AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
EWING AND ROSE HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3653 8340 3655 8365 3665 8359 3667 8353
3667 8341 3671 8335 3673 8326 3672 8325
TIME...MOT...LOC 1929Z 213DEG 9KT 3661 8347
$$
MJB1 follow-up statement
983
WWUS54 KMRX 091946
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
346 PM EDT THU AUG 9 2012
TNC025-067-VAC105-092015-
/O.CON.KMRX.SV.W.0298.000000T0000Z-120809T2015Z/
CLAIBORNE TN-HANCOCK TN-LEE VA-
346 PM EDT THU AUG 9 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR LEE...HANCOCK AND CLAIBORNE COUNTIES...
AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR EWING...OR 14 MILES EAST OF MIDDLESBORO...MOVING
NORTHEAST AT 10 MPH.
LOCATIONS IN THE WARNING INCLUDE...
EWING AND ROSE HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3653 8340 3655 8365 3665 8359 3667 8353
3667 8341 3671 8335 3673 8326 3672 8325
TIME...MOT...LOC 1946Z 213DEG 9KT 3665 8346
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:00 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 9, 2:00 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 200 PM EDT THU AUG 9 2012 .AVIATION...LARGE BAND OF CONVECTION MOVING THROUGH EAST TN THIS AFTERNOON/EVENING. WILL CONTINUE WITH VCTS WITH TEMPO -TSRA AS STORMS APPROACH THE TAF SITES. EXPECT COVERAGE TO DECREASE OVERNIGHT WITH ONLY LIMITED CONVECTION AND WILL NOT MENTION IN TAFS AT THIS TIME. FOG DEVELOPMENT SHOULD ALSO BE LIMITED OVERNIGHT WITH ONLY BRIEF MVFR CONDITIONS EXPECTED NEAR TRI. AN APPROACHING COLD FRONT WILL BRING A LINE OF THUNDERSTORMS THROUGH THE TAF SITES ON FRIDAY. TIMING STILL UNSURE AND WILL HAVE VCTS MENTIONED. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB
Hazardous weather outlook, Aug 9, 4:12 AM EDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 412 AM EDT THU AUG 9 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-100800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 412 AM EDT THU AUG 9 2012 /312 AM CDT THU AUG 9 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THE MAIN IMPACTS FROM THE STRONGEST STORMS WILL BE DAMAGING WINDS...ONE INCH DIAMETER HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP ON FRIDAY AHEAD OF A COLD FRONT. THE STORMS MAY PRODUCE DAMAGING WINDS OF 60 MPH OR GREATER...AND HAIL UP TO ONE INCH IN DIAMETER. LOCALLY HEAVY RAINS COULD CAUSE MINOR FLOODING OF LOW LYING OR FLOOD PRONE AREAS. THE STRONGEST STORMS ARE EXPECTED TO OCCUR FRIDAY AFTERNOON AND EVENING. MUCH DRIER WEATHER RETURNS BY SATURDAY BEHIND THE PASSING COLD FRONT. THUS...NO HAZARDOUS WEATHER IS EXPECTED FOR THE WEEKEND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND FRIDAY. TG
In the hours before
Local storm report, Aug 9, 1:34 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
134 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 5 N RELIANCE 35.26N 84.57W
08/09/2012 POLK TN LAW ENFORCEMENT
COUPLE OF TREES DOWN NORTH OF RELIANCE.
&&
JWINTONLocal storm report, Aug 9, 2:01 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
201 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG ETOWAH 35.33N 84.53W
08/09/2012 MCMINN TN 911 CALL CENTER
COUPLE OF TREES DOWN AROUND ETOWAH.
&&
JWINTONSpecial weather statement, Aug 9, 2:03 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 203 PM EDT THU AUG 9 2012 TNZ012-013-035-036-067-068-083-084-091900- ANDERSON TN-CAMPBELL TN-LOUDON TN-MEIGS TN-MORGAN TN-RHEA TN-ROANE TN-SCOTT TN- 203 PM EDT THU AUG 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...MEIGS...CAMPBELL... ANDERSON...LOUDON...SCOTT...ROANE AND RHEA COUNTIES UNTIL 300 PM EDT... AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF MONTICELLO TO DECATUR...AND MOVING NORTHEAST AT 10 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ROCKWOOD... WARTBURG...KINGSTON...ONEIDA...LOUDON...OAK RIDGE...LENOIR CITY... HUNTSVILLE...OLIVER SPRINGS...PEAKLAND...DEERLODGE...EAGLE FURNACE... TEN MILE...RUGBY...SUNBRIGHT...PINE ORCHARD...BIG SOUTH FORK NATIONAL REFUGE...ELGIN...FAIRVIEW AND HARRIMAN. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DH
Local storm report, Aug 9, 2:36 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 2 S WALLAND 35.70N 83.82W
08/09/2012 BLOUNT TN 911 CALL CENTER
COUPLE OF TREES DOWN SOUTH OF WALLAND.
&&
JWINTONLocal storm report, Aug 9, 3:13 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
08/09/2012 KNOX TN 911 CALL CENTER
COUPLE OF TREES DOWN IN WEST KNOXVILLE.
&&
JWINTONSpecial weather statement, Aug 9, 3:25 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 325 PM EDT THU AUG 9 2012 TNZ014-015-VAZ001-092015- CLAIBORNE TN-HANCOCK TN-LEE VA- 325 PM EDT THU AUG 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...HANCOCK AND CLAIBORNE COUNTIES UNTIL 415 PM EDT... AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF HARROGATE-SHAWANEE...OR 12 MILES EAST OF MIDDLESBORO...MOVING NORTHEAST AT 10 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EWING AND ROSE HILL. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 11:55 AM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 65 min |
| Aug 9, 12:20 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Rhea, Sequatchie | 55 min |
| Aug 9, 12:57 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 48 min |
| Aug 9, 1:42 PM EDT | Severe Thunderstorm Warning | MRX | Blount, McMinn, Monroe, Polk | 63 min |
| Aug 9, 1:45 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 45 min |
| Aug 9, 1:58 PM EDT | Areal Flood Advisory | MRX | Polk | 3 hr |
| Aug 9, 2:03 PM EDT | Areal Flood Advisory | MRX | Blount | 3 hr |
| Aug 9, 2:32 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Jefferson, Knox, Sevier | 58 min |
| Aug 9, 3:08 PM EDT | Areal Flood Advisory | MRX | Blount, Knox, Sevier | 3 hr |
| Aug 9, 3:31 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox, Union | 44 min |
| Aug 9, 3:38 PM EDT | Areal Flood Advisory | MRX | Knox | 2 hr |
| Aug 9, 4:21 PM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Campbell, Claiborne, Grainger, Hamblen and 5 more | 2 hr |
| Aug 9, 4:37 PM EDT | Areal Flood Advisory | MRX | Cocke, Greene, Hamblen, Hancock, Hawkins, Jefferson and 2 more | 113 min |
| Aug 9, 4:44 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan | 3 hr |
| Aug 9, 4:58 PM EDT | Severe Thunderstorm Warning | MRX | Johnson, Sullivan | 47 min |
| Aug 9, 5:10 PM EDT | Areal Flood Advisory | MRX | Carter, Greene, Johnson, Unicoi, Washington | 3 hr |
| Aug 9, 5:19 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins, Sullivan | 56 min |
| Aug 9, 5:47 PM EDT | Areal Flood Advisory | MRX | Greene, Hancock, Hawkins, Sullivan, Washington | 106 min |
| Aug 9, 6:34 PM EDT | Areal Flood Advisory | MRX | Sullivan | 116 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.